ROBERT W. HAMILTON, M.D.; LAURENCE B. GARDNER, M.D.; AUDREY S. PENN, M.D.; MARTIN GOLDBERG, M.D., F.A.C.P.
Supported in part by grants HE00340, NB08075, and training grant AM05634 from the National Institutes of Health, Bethesda, Md.; and grants from the John A. Hartford Foundation, New York, N.Y., and the Muscular Dystrophy Association of America, New York, N.Y.
▸Requests for reprints should be addressed to Martin Goldberg, M.D., 860 Gates Pavilion, Hospital of the University of Pennsylvania, 3400 Spruce St., Philadelphia, Pa. 19104.
HAMILTON RW, GARDNER LB, PENN AS, GOLDBERG M. Acute Tubular Necrosis Caused by Exercise-Induced Myoglobinuria. Ann Intern Med. 1972;77:77-82. doi: 10.7326/0003-4819-77-1-77
Download citation file:
Published: Ann Intern Med. 1972;77(1):77-82.
Reports of acute tubular necrosis after exercise-induced myoglobinuria are rare, especially among nonmilitary populations. A 19-year old university student developed acute tubular necrosis after an intramural wrestling match. Severe myalgia, elevated serum levels of creatine phosphokinase, and a positive o-tolidine test on urine suggested myoglobinuria, although gross pigmenturia was not present. Myoglobin was identified in his urine and serum by immunodiffusion and electrophoresis techniques. The course of this patient's renal failure was typical, except for a disproportionate rise in serum creatinine relative to blood urea nitrogen. A similar disproportion was seen in three other cases in which acute renal failure caused by rhabdomyolysis was present. Exercise-induced myoglobinuria is probably an underdiagnosed condition. The fact that it may produce life-threatening acute tubular necrosis should be kept in mind by physicians involved in the care of athletes and military personnel.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Nephrology, Acute Kidney Injury.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only